Electronic Journal of Probability

Non-Hermitian random matrices with a variance profile (I): deterministic equivalents and limiting ESDs

Nicholas Cook, Walid Hachem, Jamal Najim, and David Renfrew

Full-text: Open access


For each $n$, let $A_n=(\sigma _{ij})$ be an $n\times n$ deterministic matrix and let $X_n=(X_{ij})$ be an $n\times n$ random matrix with i.i.d. centered entries of unit variance. We study the asymptotic behavior of the empirical spectral distribution $\mu _n^Y$ of the rescaled entry-wise product \[ Y_n = \left (\frac 1{\sqrt{n} } \sigma _{ij}X_{ij}\right ). \] For our main result we provide a deterministic sequence of probability measures $\mu _n$, each described by a family of Master Equations, such that the difference $\mu ^Y_n - \mu _n$ converges weakly in probability to the zero measure. A key feature of our results is to allow some of the entries $\sigma _{ij}$ to vanish, provided that the standard deviation profiles $A_n$ satisfy a certain quantitative irreducibility property. An important step is to obtain quantitative bounds on the solutions to an associate system of Schwinger–Dyson equations, which we accomplish in the general sparse setting using a novel graphical bootstrap argument.

Article information

Electron. J. Probab., Volume 23 (2018), paper no. 110, 61 pp.

Received: 2 March 2018
Accepted: 3 October 2018
First available in Project Euclid: 30 October 2018

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 15B52: Random matrices
Secondary: 15A18: Eigenvalues, singular values, and eigenvectors 60B20: Random matrices (probabilistic aspects; for algebraic aspects see 15B52)

large random matrix non-hermitian matrix variance profile empirical spectral distribution

Creative Commons Attribution 4.0 International License.


Cook, Nicholas; Hachem, Walid; Najim, Jamal; Renfrew, David. Non-Hermitian random matrices with a variance profile (I): deterministic equivalents and limiting ESDs. Electron. J. Probab. 23 (2018), paper no. 110, 61 pp. doi:10.1214/18-EJP230. https://projecteuclid.org/euclid.ejp/1540865373

Export citation


  • [1] Y. Ahmadian, F. Fumarola, and K. D. Miller, Properties of networks with partially structured and partially random connectivity, Physical Review E 91 (2015), no. 1, 012820.
  • [2] O. Ajanki, L. Erdős, and T. Krüger, Universality for general wigner-type matrices, Probab. Theory Relat. Fields, 169 (2017), no. 3–4, 667–727.
  • [3] O. Ajanki, L. Erdős, and T. Krüger, Quadratic vector equations on complex upper half-plane, To be published in Memoirs of the A.M.S., arXiv:1506.05095.
  • [4] O. Ajanki, L. Erdős, and T. Krüger, Stability of the matrix dyson equation and random matrices with correlations, Probability Theory and Related Fields (2018), 1–81.
  • [5] J. Aljadeff, D. Renfrew, and M. Stern, Eigenvalues of block structured asymmetric random matrices, J. Math. Phys. 56 (2015), no. 10, 103502, 14.
  • [6] J. Aljadeff, M. Stern, and T. Sharpee, Transition to chaos in random networks with cell-type-specific connectivity, Phys. Rev. Lett. 114 (2015), 088101.
  • [7] S. Allesina, J. Grilli, G. Barabás, S. Tang, J. Aljadeff, and A. Maritan, Predicting the stability of large structured food webs, Nature communications 6 (2015).
  • [8] S. Allesina and S. Tang, The stability–complexity relationship at age 40: a random matrix perspective, Population Ecology 57 (2015), no. 1, 63–75.
  • [9] S. Allesina and S. Tang, Stability criteria for complex ecosystems, Nature 483 (2012), no. 7388, 205–208.
  • [10] J. Alt, L. Erdős, and T. Krüger, Local law for random Gram matrices, Electron. J. Probab. 22 (2017), Paper no. 21, 41pp..
  • [11] J. Alt, L. Erdős, and T. Krüger, Local inhomogeneous circular law, Ann. Appl. Probab. 28 (2018), no. 1, 148–203.
  • [12] G. W. Anderson and O. Zeitouni, A CLT for a band matrix model, Probab. Theory Related Fields 134 (2006), no. 2, 283–338.
  • [13] Z. D. Bai, Convergence rate of expected spectral distributions of large random matrices. I. Wigner matrices, Ann. Probab. 21 (1993), no. 2, 625–648.
  • [14] Z. D. Bai, Convergence rate of expected spectral distributions of large random matrices. II. Sample covariance matrices, Ann. Probab. 21 (1993), no. 2, 649–672.
  • [15] Z. D. Bai, Circular law, Ann. Probab. 25 (1997), no. 1, 494–529.
  • [16] Z. D. Bai and J. W. Silverstein, No eigenvalues outside the support of the limiting spectral distribution of information-plus-noise type matrices, Random Matrices: Theory and Applications 1 (2012), no. 1.
  • [17] Z. Bai and J. W. Silverstein, Spectral analysis of large dimensional random matrices, second ed., Springer Series in Statistics, Springer, New York, 2010.
  • [18] S. Belinschi, A. Dembo, and A. Guionnet, Spectral measure of heavy tailed band and covariance random matrices, Comm. Math. Phys. 289 (2009), no. 3, 1023–1055.
  • [19] C. Bordenave and D. Chafaï, Around the circular law, Probab. Surv. 9 (2012), 1–89.
  • [20] C. Bordenave, P. Caputo, and D. Chafaï, Spectrum of non-Hermitian heavy tailed random matrices, Comm. Math. Phys. 307 (2011), no. 2, 513–560.
  • [21] C. Bordenave, P. Caputo, and D. Chafaï, and K. Tikhomirov, On the spectral radius of a random matrix: An upper bound without fourth moment, Ann. Probab. 46 (2018), no. 4, 2268–2286.
  • [22] N. A. Cook, W. Hachem, J. Najim, and D. Renfrew, Non-Hermitian Random Matrices With a Variance Profile (II): Properties and Examples, In preparation (2018).
  • [23] N. A. Cook, Lower bounds for the smallest singular value of structured random matrices, Ann. Probab. 46 (2018), no. 6, 3442–3500.
  • [24] N. A. Cook, Spectral properties of non-hermitian random matrices, Ph.D. thesis, University of California, Los Angeles, 2016.
  • [25] J. Dumont, W. Hachem, S. Lasaulce, P. Loubaton, and J. Najim, On the capacity achieving covariance matrix for Rician MIMO channels: an asymptotic approach, IEEE Trans. Inform. Theory 56 (2010), no. 3, 1048–1069.
  • [26] L. Erdős, B. Schlein, and H-T. Yau, Local semicircle law and complete delocalization for Wigner random matrices, Comm. Math. Phys. 287 (2009), no. 2, 641–655.
  • [27] L. Erdős, B. Schlein, and H-T. Yau, Semicircle law on short scales and delocalization of eigenvectors for Wigner random matrices, Ann. Probab. 37 (2009), no. 3, 815–852.
  • [28] L. Erdős, H-T. Yau, and J. Yin, Bulk universality for generalized Wigner matrices, Probab. Theory Related Fields 154 (2012), no. 1–2, 341–407.
  • [29] J. Feinberg and A. Zee, Non-Hermitian random matrix theory: method of Hermitian reduction, Nuclear Phys. B 504 (1997), no. 3, 579–608.
  • [30] J. Ginibre, Statistical ensembles of complex, quaternion, and real matrices, J. Mathematical Phys. 6 (1965), 440–449.
  • [31] V. L. Girko, Circular law, Theory of Probability and Its Applications 29 (1985), no. 4, 694–706.
  • [32] V. L. Girko, Theory of stochastic canonical equations. Vol. I, Mathematics and its Applications, vol. 535, Kluwer Academic Publishers, Dordrecht, 2001.
  • [33] F. Götze and A. Tikhomirov, The circular law for random matrices, The Annals of Probability 38 (2010), no. 4, 1444–1491.
  • [34] A. Guionnet, M. Krishnapur, and O. Zeitouni, The single ring theorem, Ann. of Math. (2) 174 (2011), no. 2, 1189–1217.
  • [35] A. Guionnet, Large deviations upper bounds and central limit theorems for non-commutative functionals of Gaussian large random matrices, Ann. Inst. H. Poincaré Probab. Statist. 38 (2002), no. 3, 341–384.
  • [36] W. Hachem, P. Loubaton, and J. Najim, Deterministic equivalents for certain functionals of large random matrices, Ann. Appl. Probab. 17 (2007), no. 3, 875–930.
  • [37] W. Hachem, P. Loubaton, and J. Najim, A CLT for information-theoretic statistics of gram random matrices with a given variance profile, Ann. Appl. Probab. 18 (2008), no. 6, 2071–2130.
  • [38] L. A. Harris, Fixed points of holomorphic mappings for domains in Banach spaces [mr1981265], Proceedings of the International Conference on Fixed-Point Theory and its Applications, Hindawi Publ. Corp., Cairo, 2003, pp. 261–274.
  • [39] Y. He, A. Knowles, and R. Rosenthal, Isotropic self-consistent equations for mean-field random matrices, Probability Theory and Related Fields, 171 (2018), no. 1–2, 203–249.
  • [40] J. W. Helton, R. Rashidi Far, and R. Speicher, Operator-valued semicircular elements: solving a quadratic matrix equation with positivity constraints, Int. Math. Res. Not. 15 (2007), no. 22.
  • [41] R. A. Horn and C. R. Johnson, Topics in matrix analysis, Cambridge University Press, Cambridge, 1994, Corrected reprint of the 1991 original.
  • [42] R. A. Horn and C. R. Johnson, Matrix analysis, second ed., Cambridge University Press, Cambridge, 2013.
  • [43] I. Jana and A. Soshnikov, ESD of singular values of random band matrices; Marchenko-Pastur law and more, arXiv preprint arXiv:1610.02153 (2016).
  • [44] O. Kallenberg, Foundations of modern probability, second ed., Probability and its Applications (New York), Springer-Verlag, New York, 2002.
  • [45] J. Komlós and M. Simonovits, Szemerédi’s regularity lemma and its applications in graph theory, Combinatorics, Paul Erdős is eighty, Vol. 2 (Keszthely, 1993), Bolyai Soc. Math. Stud., vol. 2, János Bolyai Math. Soc., Budapest, 1996, pp. 295–352.
  • [46] L. Lovász, Large networks and graph limits, American Mathematical Society Colloquium Publications, vol. 60, American Mathematical Society, Providence, RI, 2012.
  • [47] R. M. May, Will a large complex system be stable?, Nature 238 (1972), 413–414.
  • [48] M. L. Mehta, Randon matrices and the statistical theory of energy level, Academic Press, 1967.
  • [49] J. Najim and J. Yao, Gaussian fluctuations for linear spectral statistics of large random covariance matrices, Ann. Appl. Probab. 26 (2016), no. 3, 1837–1887.
  • [50] G. Pan and W. Zhou, Circular law, extreme singular values and potential theory, J. Multivariate Anal. 101 (2010), no. 3, 645–656.
  • [51] L. Pastur and M. Shcherbina, Eigenvalue distribution of large random matrices, Mathematical Surveys and Monographs, vol. 171, American Mathematical Society, Providence, RI, 2011.
  • [52] L. A. Pastur, Spectra of random self adjoint operators, Uspehi Mat. Nauk 28 (1973), no. 1(169), 3–64.
  • [53] K. Rajan and L. F. Abbott, Eigenvalue spectra of random matrices for neural networks, Phys. Rev. Lett. 97 (2006), 188104.
  • [54] M. Rudelson and O. Zeitouni, Singular values of Gaussian matrices and permanent estimators, Random Structures Algorithms 48 (2016), no. 1, 183–212.
  • [55] E. Seneta, Non-negative matrices and Markov chains, Springer Series in Statistics, Springer, New York, 2006, Revised reprint of the second (1981) edition [Springer-Verlag, New York; ].
  • [56] D. Shlyakhtenko, Random Gaussian band matrices and freeness with amalgamation, Internat. Math. Res. Notices (1996), no. 20, 1013–1025.
  • [57] H. Sompolinsky, A. Crisanti, and H.-J. Sommers, Chaos in random neural networks, Phys. Rev. Lett. 61 (1988), no. 3, 259–262.
  • [58] T. Tao, Outliers in the spectrum of iid matrices with bounded rank perturbations, Probab. Theory Related Fields 155 (2013), no. 1–2, 231–263.
  • [59] T. Tao and V. Vu, Random matrices: Universality of local eigenvalue statistics, Acta Mathematica 206 (2011), no. 1, 127.
  • [60] T. Tao, V. Vu, and M. Krishnapur, Random matrices: universality of esds and the circular law, The Annals of Probability 38 (2010), no. 5, 2023–2065.
  • [61] T. Tao and V. H. Vu, Random matrices: the circular law, Commun. Contemp. Math. 10 (2008), no. 2, 261–307.
  • [62] F. Wegner, Bounds on the density of states in disordered systems, Z. Phys. B 44 (1981), no. 1–2, 9–15.
  • [63] J. Weidmann, Linear operators in Hilbert spaces, Graduate Texts in Mathematics, vol. 68, Springer-Verlag, New York-Berlin, 1980, Translated from the German by Joseph Szücs.
  • [64] P. M. Wood, Universality and the circular law for sparse random matrices, Ann. Appl. Probab. 22 (2012), no. 3, 1266–1300.